Thunderstorm Wind, Sioux
- When
- May 17, 4:24 PM MST
- Where
- Sioux County, 3.04 mi W of Montrose
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.920, -103.790
RAWS mesonet station Montrose (MTRN1) reported maximum wind gust.
Light showers and thunderstorms with occasional lightning produced strong outflow winds across the northern Nebraska panhandle on the evening on 17th with localized wind gusts up to 77 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Light showers and thunderstorms with occasional lightning produced strong outflow winds across the northern Nebraska panhandle on the evening on 17th with localized wind gusts up to 77 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:36 PM MST, 2 hours 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 236 PM MDT Fri May 17 2024 .KEY MESSAGES... - Warm & dry conditions prevail through Saturday. Daytime highs today may reach the lower to middle 80s for areas along and east of I-25. - Windy today as a strong disturbance tracks across the northern high plains. Wind gusts 45-55 MPH are expected for Arlington and Bordeaux. A couple brief gusts in excess of 60 MPH cannot be ruled out. - Widespread precipitation expected Sunday night through Tuesday afternoon. Mostly rain below 8000 feet, but snow or a rain/snow mix cannot be ruled out between 6000 and 8000 feet. && .SHORT TERM /THROUGH SUNDAY/... Issued at 230 PM MDT Fri May 17 2024 Gusty winds and dry conditions are becoming widespread across the forecast area early this afternoon. Much above average temperatures are also spread across the area, with current observations in the 70s and 80s east of the Laramie Range, and slightly cooler temperatures for areas to the west of the Laramie Range. This is approximately 10-20 degrees above normal for mid May. Taking a look at upper level and surface analysis, we have an upper level disturbance sliding south from northern Montana, and a surface cold front approaching from northwest Wyoming. The present surface low as of 20Z is located across North Dakota, but a secondary surface low is setting up in northern WY/southern MT. Gusty winds are expected to continue into the late evening hours, especially the wind prone corridors where 50-60mph gusts are possible. We will have a few rain showers that push through the area this afternoon, ahead of the surface FROPA, but they will likely be hit and miss. The frontal boundary will be weak, so this will not create a large spread of cooler temperatures behind it. We will have another day of dry conditions for most of Saturday, however there will be a weak disturbance ejecting out of the Four Corners area by Saturday afternoon. This will bring isolated chances of showers and thunderstorms from Colorado near sunset to approximately the very early hours of Sunday morning. Surface pressure gradients will be relatively steep on Saturday, thus we can expect elevated winds along and west of the Laramie Range to persist. Daytime highs will be slightly above average, with the 60s and 70s anticipated across the area. A more well-developed shortwave disturbance will propagate from the Canadian provinces on Sunday, brining our next opportunity for isolated showers and thunderstorms. Severe weather is not anticipated with this next wave the sweeps across the area, but isolated stronger gusts up to 50mph may be possible with some of the rain showers and thunderstorms. Daytime highs will be a couple of degrees warmer than Saturday, with upper 60s to lower 80s expected for the high plains. Cooler air will remain in the higher elevations where daytime highs in the 40s and 50s are likely, especially west of the Laramie Range. Overall, expect breezy to gusty winds at times, especially during the afternoon of today, tomorrow, and Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Issued at 230 PM MDT Fri May 17 2024 Minimal changes made to the long term forecast. The long term still looks active with near daily chances for precipitation across southeast Wyoming and western Nebraska. A low progresses into northwest Wyoming by Monday morning, increasing precipitation chances along and behind cold front. Precipitation type is mainly expected to be rain below 8000 feet, but a rain/snow mix or just snow cannot be ruled out between 6000 and 8000 feet. Precipitation chances continue mainly through Tuesday as the trough swings through, finally ejecting Wednesday afternoon. This trough is quickly followed by a secondary low. Confidence remains low for the impacts in this second low and there are major differences between the GFS and ECMWF solutions. However, the deterministic model runs have flipped since last night's forecast. Now, the ECMWF brings the second low in by Thursday morning while the GFS is around 24 hours behind. They are somewhat in agreement with the low continuing north of the forecast area, limiting overall precipitation potential, and increasing the potential for stronger winds. For more details, refer to the previous forecast discussion: An active pattern expected for much of the long term forecast. Several upper-level disturbances will pass overhead, leading to afternoon shower chances nearly every day. Sunday night into Monday a longwave, upper-level trough is progged to drag across much of the western CONUS, with a tighter trough depicted in the GFS and a broader trough in the ECMWF. As this upper-level trough pushes towards the area, an attendant cold front will move across the region. This cold front with concentrate the lift near the surface on Monday and lead to decent precipitation chances area wide, around 40-60%. Winds are expected to increase behind the front. Temperatures on Monday will be several degrees colder than Sunday, with highs int he mid-50s to low-70s across the region. On Tuesday, the upper-level trough will continue to swing through the area, though the GFS is notably a few hours behind the ECMWF on the propagation of the trough. Forcing will once again be present ahead of the trough as reinforcing cool air remains overhead. Temperatures are expected to be in the mid-50s to low-60s with the reinforcing cold air aloft. Afternoon showers will be possible as the trough slowly swings overhead and forcing out ahead of the trough favors the development of showers. Zonal flow will move overhead once the upper-level trough finally advects out of the reason by early Wednesday. Riding at 700mb and 700mb temperatures increasing to 0-2C will promote high temperatures on Wednesday in the low-60s to mid-70s across the region. Minimal precipitation chances will exist during the day Wednesday, but cannot rule out a few isolated showers as weak forcing from cyclonic vorticity advection at 500mb favors subtle lift across the region. Any showers that develop will likely not be strong or long-lived. For the remaining long term, a secondary upper-level is progged to swing around the upper-level trough and impact the region Thursday and Friday. There is significant disagreement between the GFS and the ECMWF on the exact placement, speed, and timing of this secondary low. The GFS places the low over northern Idaho Thursday afternoon and over Montana and Wyoming by Friday morning. The ECMWF on the other hand is about a day behind, with the upper-level low still off the coast of the Pacific Northwest Friday morning and does not approach the region until late in the weekend. Instead, the ECMWF favors zonal flow across the region for Thursday and Friday. Decided to drop temperatures just a little for Friday, as long range model suggest 700mb temperatures just above 0C for Friday. Kept precipitation chances low, around 20-30% for both days to account for the uncertainty in the upper-level evolution. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1149 AM MDT Fri May 17 2024 VFR conditions expected to prevail across southeast Wyoming and western Nebraska through the 18Z TAF period. Gusty west to west-northwest winds 25 to 35+ knots through this afternoon, turning northwest and remaining elevated with a dry frontal passage this evening and overnight. An isolated shower is possible, but confidence is low in any direct impacts to terminals. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...LEG AVIATION...LEG
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Fri May 17 2024
WYZ103-106>108-172300-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-North Laramie Range WY-
411 PM MDT Fri May 17 2024
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN GOSHEN AND CENTRAL PLATTE
COUNTIES THROUGH 500 PM MDT...
At 410 PM MDT, the public reported gusty showers along a line
extending from 7 miles southwest of Rawhide Buttes to 6 miles
northwest of Westview Circle. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Glendo, Hartville, Chugcreek,
Lakeview North, Sibley Peak, Bordeaux, Guernsey State Park, Pine
Ridge Estates, Prairie Center, Phifer Airfield, Oregon Trail Ruts
State Historic Site, Dwyer Junction, Fort Laramie National Historic
Site, Slater, Bennett Hill Campground, Westview Circle, and Y-O
Ranch.
This includes Interstate 25 in Wyoming between mile markers 69 and
116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4255 10409 4177 10459 4205 10527 4258 10505
TIME...MOT...LOC 2210Z 265DEG 37KT 4251 10462 4211 10517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliPreliminary Local Storm Report
National Weather Service Cheyenne WY
413 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Tstm Wnd Gst 1 NNW Arlington 41.60N 106.21W
05/17/2024 M61 MPH Carbon WY Dept of Highways
Mesonet station KARL 0.6 NW Arlington
(WYDOT).
&&Special Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Fri May 17 2024
WYZ110-112>116-172330-
South Laramie Range WY-Sierra Madre Range WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
438 PM MDT Fri May 17 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN CARBON AND SOUTHERN ALBANY
COUNTIES THROUGH 530 PM MDT...
At 437 PM MDT, the public reported gusty showers along a line
extending from near North Fork Campground to near Pearl. Movement was
east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, West Laramie, Antelope Buttes, Nine Mile, Six Mile
Campground, Pelton Creek Campground, Brooklyn Lake Campground, Woods
Landing-Jelm, Rambler, Pickaroon Campground, Nash Fork Campground,
Platte River Wilderness, Keystone, Boswell Creek Campground, Laramie
Regional Airport, Wold, Rob Roy Reservoir, Lake Owen, Bobbie Thompson
Campground, and French Creek Campground.
This includes Interstate 80 in Wyoming between mile markers 279 and
310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10672 4156 10623 4153 10549 4099 10583
TIME...MOT...LOC 2237Z 266DEG 47KT 4140 10618 4100 10649
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliPreliminary Local Storm Report
National Weather Service Cheyenne WY
441 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
05/17/2024 M72 MPH Platte WY Dept of Highways
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
442 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Non-Tstm Wnd Gst Skyline 41.14N 106.58W
05/17/2024 M70 MPH Carbon WY Dept of Highways
Mesonet station KSKL Skyline (WYDOT).
&&Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Fri May 17 2024
WYZ103-105>107-110-114>116-172330-
East Platte County WY-Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Laramie Valley WY-Snowy Range WY-
445 PM MDT Fri May 17 2024
...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON...EAST CENTRAL
ALBANY...NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES
THROUGH 530 PM MDT...
At 445 PM MDT, the public reported gusty showers along a line
extending from 6 miles northeast of Flying X Ranch to near Rock
River. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rock River, Bosler, Baldy Peak, Bordeaux, McFadden, Wheatland
Reservoir Number 3, Flying X Ranch, Sybille Canyon, Arlington, and
Slater.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 66 and 73.
Interstate 80 in Wyoming between mile markers 265 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 10482 4152 10550 4155 10636 4180 10630
4214 10537
TIME...MOT...LOC 2245Z 265DEG 45KT 4194 10529 4169 10603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliThe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
RAWS mesonet station Montrose (MTRN1) reported maximum wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168313.